Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 375, NWS Birmingham, AL

July 8, 2009Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 8, 2009, 1:32 PM CDT for Chilton County, Alabama. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2009, 1:32 PM CDT (18:32 UTC)
Expired
Jul 8, 2009, 1:49 PM CDT
In force
17 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 1:43 PM CDTTSTM WND DMG5 S Clanton, ALNUMEROUS LARGE LIMBS DOWN...UP TO PENNY SIZE HAIL ALSO REPORTED.
Jul 8, 1:43 PM CDTHAIL 0.755 S Clanton, ALPENNY SIZE HAIL WAS OBSERVED SOUTH OF CLANTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1655 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 081832
SVRBMX
ALC021-081900-
/O.NEW.KBMX.SV.W.0375.090708T1832Z-090708T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT WED JUL 8 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHILTON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF CLANTON...

* UNTIL 200 PM CDT

* AT 131 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLANTON

..AND MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VERBENA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3273 8682 3290 8673 3288 8650 3283 8646
      3279 8643 3271 8647 3271 8666
TIME...MOT...LOC 1831Z 292DEG 8KT 3280 8667

$$

10/ARM
1 follow-up statement
000 
WWUS54 KBMX 081849
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT WED JUL 8 2009

ALC021-081859-
/O.CAN.KBMX.SV.W.0375.000000T0000Z-090708T1900Z/
CHILTON AL-
149 PM CDT WED JUL 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHILTON COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3273 8682 3290 8673 3288 8650 3283 8646
      3279 8643 3271 8647 3271 8666
TIME...MOT...LOC 1849Z 292DEG 8KT 3279 8663

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:31 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 8, 12:31 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1231 PM CDT WED JUL 8 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...
ISOLATED TO SCATTERED SHOWERS ARE DEVELOPING MAINLY ACROSS THE SOUTH
HALF OF THE FORECAST AREA. THERE IS A SLIGHT RISK FOR STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON. MAINLY ALONG AND SOUTH OF THE
I-20 CORRIDOR. WILL BE UPDATING THE HWO TO INDICATE THIS AS WELL.
FEEL LIKE MOST OF THE STORMS WILL REMAIN IN THE STRONG
CATEGORY...ALTHOUGH A FEW ISOLATED STORMS MAY REACH SEVERE CRITERIA
WITH WIND BEING THE MAIN CONCERN. AT THIS TIME THE FORECAST IS ON
TRACK...ALTHOUGH MAY NEED TO UPDATE IF ACTIVITY CONTINUES TO
INCREASE THIS AFTERNOON.

16

&&

.AVIATION...18Z TAF DISCUSSION.

UPPER TROUGH NOW BEGINNING TO WORK TOWARD THE FORECAST AREA. THIS
PROVIDE THE LIFT NEEDED FOR ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON AND THROUGH THE FIRST 6 HOURS OF THE FORECAST PERIOD. WENT
WITH TSRA FOR EET THROUGH 19Z AND THEN VCTS AFTER THAT. THE MAIN
CONCERN FOR TS WILL BE FOR MGM AND TOI. WENT WITH TEMPO TSRA FOR
THESE AREAS FROM 19 TO 23Z. ACTIVITY WILL BE SCATTERED SO ONE STORM
MAY PASS AND THEN ANOTHER ONE MOVE THROUGH LATER.

WITH THE SCATTERED SHOWERS AND THUNDERSTORMS...WENT AHEAD AND WENT
WITH TEMPO 4SM BR VIS IN THE MORNING FROM 8 TO 12 AT EET...TOI...AND
MGM. WILL CONTINUE WITH THE PATCHY FOG FOR TCL AS WELL AFTER 6Z.

SAME AIRMASS WILL REMAIN ACROSS THE AREA FOR THE SOUTHERN TAFS...SO
WENT WITH CB AFTER 15Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 8, 12:47 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT WED JUL 8 2009

ALZ011>015-017>050-091730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1247 PM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON ALONG AND SOUTH OF THE INTERSTATE 59 CORRIDOR. A FEW OF
THESE STORMS MAY BE SEVERE...MAINLY SOUTH AND EAST OF A CLANTON TO
WEDOWEE LINE. THE MAIN THREAT WITH THE STORMS WILL BE WINDS UP TO 60
MPH AND LOCALLY HEAVY RAIN. THE MAIN THREATS WILL BE BETWEEN 1 PM
UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS UP TO
45 MPH AND LOCALLY HEAVY RAIN...ARE POSSIBLE DURING THE AFTERNOON.
THE STORMS WILL MAINLY FORM ALONG AND SOUTH OF INTERSTATE 85.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:51 PM CDTSevere Thunderstorm WarningBMXShelby, Talladega24 min
Jul 8, 3:08 PM CDTSevere Thunderstorm WarningBMXElmore, Macon37 min
Jul 8, 5:16 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike29 min
Jul 8, 5:56 PM CDTSevere Thunderstorm WarningBMXPike34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.